LEWY BODY DAILY JOURNAL

This is the story of Pam and John; she in her early 50’s and John is 62. Pam is a college professor. John taught at a local community college until diagnosed with Parkinson’s in March 2008, then Lewy Body Dementia in April.

-------

Thursday, January 29, 2009

"diabetes of the brain"

I went to a very discouraging meeting at work today--two hours of almost total negativity towards the plan that would replace my program. If that plan doesn't succeed I strongly suspect the alternatives will be worse.

So instead of wallowing in my discouragement, here is some information I pulled together to answer a question about Avandia for dementia:

There's a good discussion of some possible relationships between diabetes and dementia on http://diabetesupdate.blogspot.com/ The title of the post is "Things you can do to preserve brain function" and it is currently the top post.

Avandia is nasty stuff. 66% more heart attacks. Causes water retention. Causes weight gain. Causes heart failure. Causes osteoporosis. Causes macular edema. The safe way to reduce blood sugar is to eat fewer carbohydrates. The next best approach is the drug Meformin, which the life extension movement even recommends as an anti-aging drug.

If dementia is diabetes of the brain, with the brain no longer able to use glucose properly, then the promising approach is to feed the brain cells with ketones, which they can use instead of glucose. There is a medical food supposedly coming out this spring to do so: http://www.news-medical.net/?id=43094 But you can accomplish the same thing by adding coconut oil or MCT oil to the diet. See http://coconutketones.com/ A lay expert member of the Alzheimer's Spouses group has looked at the published scientific literature and says this is definitely more than quackery. The thread on coconut oil at http://www.thealzheimerspouse.com/vanillaforum/ has the best discussion I have seen.

2 comments:

Life With Lewy said...

I definitely think there is a correlation between the two. My Dad had type II diabetes (that wasn't always controlled that well) and he passed away on the 5th from Lewy Bodies. I questioned his Doctors about this very thing and they shrugged me off. Many of his meds raised his blood sugar on top of everything else (Aripiprazole {Abilify} in particular), but I was the only one who seemed concerned about it. Makes me re-think everything after reading this.

Pam said...

I'm sorry about the loss of your dad--it must be raw still. I hope you can increasingly remember the good both in him and in what you were able to do for him.